Alert archive / Oklahoma / Wind Advisories in 2023

Wind Advisory 6, NWS Tulsa, OK

March 15, 2023Pawnee County, Oklahoma

NWS Tulsa, OK issued this wind advisory at Mar 15, 2023, 2:45 AM CDT for Pawnee County, Oklahoma. It took effect at Mar 15, 2023, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2023, 2:45 AM CDT (07:45 UTC)
In effect from
Mar 15, 2023, 1:00 PM CDT
Expired
Mar 15, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Tulsa, OK

County Pawnee County, OK

The radar

The Tulsa radar (KINX), 103 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WWUS74 KTSA 150745
NPWTSA

URGENT - WEATHER MESSAGE
National Weather Service Tulsa OK
245 AM CDT Wed Mar 15 2023

OKZ054-059-160100-
/O.NEW.KTSA.WI.Y.0006.230315T1800Z-230316T0100Z/
Osage-Pawnee-
Including the cities of Pawhuska and Pawnee
245 AM CDT Wed Mar 15 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Osage and Pawnee Counties.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving.  Be alert to
sudden gusts of wind which may cause you to lose control of your
vehicle.  Extra attention should be given to cross winds and on
bridges and overpasses.

&&

$$

Stay tuned to NOAA weather radio,commercial radio or television
for the latest information,forecasts,and warnings.
For more information from the National Weather Service visit
https://weather.gov/tsa

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this wind advisory went out at Mar 14, 11:45 PM CDT, 3 hours earlier.

Area forecast discussion, Mar 14, 11:45 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Tulsa OK
1145 PM CDT Tue Mar 14 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 909 PM CDT Tue Mar 14 2023

Quiet night on tap across eastern Oklahoma and northwest Arkansas,
with earlier cloud cover and spotty light showers long since gone
from southern sections of the area. An overall decrease to
forecast cloud cover through sunrise tomorrow has been made.
Surface high pressure remains this evening across far eastern
Oklahoma and western Arkansas and should linger there through
early tomorrow morning, leading to another chilly night in that
region. Have also decreased low temperatures in northwest
Arkansas a few degrees, closer to traditional MOS guidance.
Other elements have been adjusted according to trends. Updated
products already out.

&&

.LONG TERM...
(Wednesday through Tuesday)
Issued at 147 PM CDT Tue Mar 14 2023

Warmer conditions expected on Wednesday with strong/gusty south
winds developing. Could see a few gusts around 40 mph, mainly over
Pawnee/Osage counties during the afternoon. At least a limited
fire danger is expected over those same areas, which has seen
little rainfall and currently in extreme (D3) to exceptional (D4)
drought. Increasing dew-points/low level moisture, however will
help mitigate a more significant threat, keeping RH values above
critical levels at or above 45 percent.

Broad upper wave will move out the desert Southwest and into the
central Plains on Thursday. Showers will begin to increase in
coverage Thursday morning with embedded thunderstorms developing in
the stronger warm advection regime. A few of these storms could
approach severe limits, producing marginally severe hail, given the
elevated instability forecast. With the widespread precipitation/cloud
cover persisting over much of the area, it appears that any surface
based instability that develops will mainly be confined to far
southeast Oklahoma. As the cold front moves in aforementioned area
by late afternoon, a few severe storms will be possible before
cold front sweeps southeast by early evening.

Cold/brisk conditions will develop behind the front Thursday night
with wind chills falling into the teens by Friday morning across NE
OK/NW AR. In addition, precipitation could briefly transition to
snow Thursday night, especially if the EC verifies with a stronger
mid level vort max progged to move through compared to GFS. The
unseasonably cold weather will continue through the weekend as
expansive arctic high pressure builds over the central/eastern
states. A slow warming trend is expected into the early part of
next week, but high temperatures will still remain 5 to 10 degrees
below normal, struggling to warm into the mid 50s by Tuesday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1145 PM CDT Tue Mar 14 2023

VFR conditions are expected to prevail at all area sites through
the valid period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   38  65  54  62 /   0   0  20  90
FSM   34  65  52  63 /   0   0  10  90
MLC   38  65  56  64 /   0   0  20  90
BVO   32  65  51  63 /   0   0  20  90
FYV   30  62  50  62 /   0   0  10  90
BYV   32  60  50  62 /   0   0  10  90
MKO   36  63  54  63 /   0   0  20  90
MIO   36  62  53  61 /   0   0  20  90
F10   37  63  55  64 /   0   0  20  90
HHW   37  65  54  66 /   0   0  10  90

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....12
AVIATION...10
Hazardous weather outlook, Mar 14, 4:33 PM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
433 PM CDT Tue Mar 14 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
433 PM CDT Tue Mar 14 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Very High Fire Weather Potential...High Wind Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
FRIDAY AND SATURDAY...High Wind Potential.
SUNDAY AND MONDAY...No Hazards.

EXTENDED DISCUSSION...
Strong winds will develop on Wednesday with gusts of 30 to 40 mph
possible during the afternoon. Grassland fire spread rates will
increase accordingly especially across northeast Oklahoma. Any
carryover controlled burns may be impacted by the winds as
afternoon relative humidity values fall into the 35 to 45 percent
range areawide. Strong winds will continue into Thursday as a cold
front and dryline move into Oklahoma. Strong to severe storms
will be possible late Thursday afternoon into the evening along
and ahead of the front with the greatest concern across southeast
Oklahoma into west central Arkansas. Instability and wind shear
will be sufficient for large hail and damaging winds. Gusty north
winds will follow the frontal passage on Friday as unseasonably
cold air settles across the region through the weekend. The colder
post-frontal air may lead to a brief transition of rain to snow
across parts of northeast Oklahoma and far northwest Arkansas
Thursday night before precipitation totally clears the region.

weather.gov/tulsa contains additional information.

Nearby

Wind Advisories in Oklahoma, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.